Colorado, 2017

Winter Weather in Colorado, March 30 to 31, 2017

March 30 to 31, 2017 · NWS GJT · 2 events in 2 counties and zones

Strong wraparound moisture associated with a late season winter storm produced significant snowfall accumulations in some western Colorado mountain areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong wraparound moisture associated with a late season winter storm produced significant snowfall accumulations in some western Colorado mountain areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 30, 9:59 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 30, 9:59 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
Issued by National Weather Service Salt Lake City UT
1059 AM MDT Thu Mar 30 2017

.SHORT TERM...(Today through Friday night)
Issued at 426 AM MDT Thu Mar 30 2017

Mostly clear skies are being reported at Grand Junction Regional
Airport this morning. However, the current IR satellite image is
showing high clouds beginning to move in ahead of a vigorous storm
system which is due to arrive to the area this evening. The
current satellite water vapor image is showing a trough of low
pressure moving into the Pacific Northwest and Northern
California.

This trough of low pressure will ride up over the Sierra this
afternoon and close off becoming a low pressure system over
Nevada. The low will gradually deepen and head southeast towards
the four corners placing eastern Utah and western Colorado into
warm relatively moist unstable flow, which will result in showers
and isolated thunderstorms this afternoon. With warm air in place
snow levels will start off quite high before dropping to 7,000 to
8,000 feet tonight.

As the storm tracks along the four corners tonight it will
develop TROWAL like features which will support Conditional
Symmetric Instability (CSI). CSI will promote the formation of
banded precipitation and convective snowfall. Snow rates below
these bands will be heavy at times. The catch is that the exact
location of where these bands will set up is difficult to forecast
and there is some subtle differences with the various model
solutions in the exact location and track of the low.

So bottom line is that the atmosphere in place ahead of this
storm system is warm so snow levels will initially be high with
the greatest snow accumulations generally above 8500 feet, some
areas under these convective snow bands will see very significant
snow amounts. At this point have issued Winter Storm Warnings for
the San Juans and the central Mountains of the Western Slope of
Colorado as well as the Eastern Uintas, mainly above 8500 feet.
Winter Weather Advisories are also in effect for Tavaputs
Plateau, Las Sal and Abajo Mountains as well as the Flat Tops,
again mainly above 8500 feet.

.LONG TERM...(Saturday through Wednesday) Issued at 426 AM MDT
Thu Mar 30 2017

The 0600Z NAM12 and GFS20 as well as the 0000Z ECMWF have all
initialized well with the general synoptic weather pattern and the
anticipated storm system. All three models track the storm's
center south into New Mexico before model continuity begins to
diverge with the NAM12 ejecting the low into the high plains
earlier Saturday evening than the GFS20 or ECMWF. Regardless which
solution you prefer the end result is that precipitation over our
forecast area gradually diminish from northwest to southeast
through the day Saturday. Snow showers will however stick around
into the night time hours for the mountains of the Western Slope.

Both the 0600Z GFS20 and 0000Z ECMWF build a short lived ridge of
high pressure over the CWA on Sunday providing a period of dry
weather before the next storm system slides in Monday night
through Tuesday night. The progressive nature of the current
weather pattern will allow for the next break in the weather on
Wednesday as a weak ridge of high pressure builds over the western
states.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 1059 AM MDT Thu Mar 30 2017

Clouds are increasing over the forecast area this morning ahead of a
Pacific storm system currently along the California coast. VFR
conditions will persist throughout the day before ceilings lower
tonight with precipitation moving in. Precipitation will likely stay
as rain for valley locations, resulting in prevailing low-end VFR
conditions. MVFR/IFR conditions can be expected at higher elevation
sites by the overnight hours in snow, persisting into Friday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 9 PM this evening to 6 PM MDT Saturday
     for COZ009-010-012.

     Winter Storm Warning from midnight tonight to 9 AM MDT Saturday
     for COZ018-019.

     Winter Weather Advisory from midnight tonight to 9 AM MDT
     Saturday for COZ013.

UT...Winter Weather Advisory from 6 PM this evening to 9 AM MDT
     Saturday for UTZ025-028.

     Winter Storm Warning from 6 PM this evening to 9 AM MDT Saturday
     for UTZ023.

&&

SHORT TERM...Larry
LONG TERM...Larry
AVIATION...Traphagan
Hazardous weather outlook, Mar 30, 4:14 AM MST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
514 AM MDT Thu Mar 30 2017

COZ001>014-017>023-UTZ022>025-027>029-311115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
514 AM MDT Thu Mar 30 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Advisories and Winter Storm Warnings go into effect for much of
the area late tonight and continue through Saturday afternoon.
Generally 6-12 inches of new snow can be expected above 8,000
feet with locally higher amounts possible above 10,000 feet.
Travel will be difficult with periods of moderate to heavy snow.
Use caution if traveling.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of snow will continue into the first part of the weekend
as the upper level system departs leaving only isolated snow
showers for saturday. Second storm system will drop in from the
northwest Monday night into Tuesday. Significant mountain snowfall
is also expected with this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
March 30, 2:00 PM MST to March 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area with up to 14 inches at the Beartown SNOTEL site.

Winter Weather, Grand and Battlement Mesas

When
March 30, 10:00 PM MST to March 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 6 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688051, 688045.